Computational aspects of Worm-Like-Chain interpolation formulas

Ogden, R.W. , Saccomandi, G. and Sgura, I. (2007) Computational aspects of Worm-Like-Chain interpolation formulas. Computers and Mathematics with Applications, 53(2), pp. 276-286. (doi:10.1016/j.camwa.2006.02.024)

Full text not currently available from Enlighten.

Abstract

We show that the polynomial Worm-Like-Chain (WLC) interpolation formula introduced in [C. Bouchiat, M.D. Wang, J.-F. Allemand, T. Strick, S.M. Block, V. Croquette, Estimating the persistence length of a Worm-Like Chain molecule from force-extension measurements, Biophys. J. 76 (1) (1999) 409-413] in order to improve data fitting with respect to the WLC interpolation formula in [C. Bustamante, J.F. Marko, E.D. Siggia, S. Smith, Entropic elasticity of lambda-phage DNA, Science 265 (1994) 1599. Technical comment] is not unique. Ill-conditioning of the over-determined linear system associated with interpolation of synthetic data from [C. Bouchiat, M.D. Wang, J.-F Allemand, T. Strick, S.M. Block, V. Croquette, Estimating the persistence length of a Worm-Like Chain molecule from force-extension measurements, Biophys. J. 76 (1) (1999) 409-413] is highlighted. Moreover, if the coefficients in the associated polynomial correction are considered as free parameters in the least squares fitting procedure for actual experimental data, then more than one solution with a low residual can be identified. For these reasons we propose modification of the interpolation formula in [C. Bustamante, J.F. Marko, E.D. Siggia, S. Smith, Entropic elasticity of lambda-phage DNA, Science 265 (1994) 1599. Technical comment] so that, for moderate extensions, quadratic contributions are included and no additional parameters are required. We show that relative errors for the fit of synthetically generated data are less than 2% and for actual data they are comparable with and sometimes better than those obtained by using polynomial WLC interpolation formulas.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Ogden, Professor Raymond
Authors: Ogden, R.W., Saccomandi, G., and Sgura, I.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Computers and Mathematics with Applications
ISSN:0898-1221
Published Online:06 April 2007

University Staff: Request a correction | Enlighten Editors: Update this record